How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. A.S. Desai Your Own Question
Dr. A.S. Desai
Dr. A.S. Desai, Ophthalmologist
Category: Eye
Satisfied Customers: 2398
Experience:  MS Ophthalmology with 13 years of surgical expereince
Type Your Eye Question Here...
Dr. A.S. Desai is online now
A new question is answered every 9 seconds

I am experiencing a flashing light, thin and verticle at the

Customer Question

I am experiencing a flashing light, thin and verticle at the far right side of my right eye. reminds me of a police light that is blinking but it flashes maybe once in 30 seconds or over a minute. did not notice it when using computer at office but thought a police car was on a side street as i drove home aroiund 10 pm.
Submitted: 4 years ago.
Category: Eye
Expert:  Dr. A.S. Desai replied 4 years ago.

Welcome to Just Answer

Is this the first time that you have experienced such flashes of light?

Are you experiencing any floaters too?

Is the vision reduced in that eye ( either the entire field or even any part of the visual field) or is it blurred/foggy as if looking through a veil or curatin?

Are you short sighted( high myopia) or diabetic ( with diabetic retinipathy) ?
Customer: replied 4 years ago.

Never saw these flashes before.

Always have some floaters. Nothing new and mininal floaters. Eye doctors not concerned and they have not changed in years.

This is my weaker eye, but none to answer your question

I keep my 'diabetis' under control. Check it every day and it runs 90 to 110 normally. Since gastric bypass surgery it has not been a problem and stays low.

I have stegmatism, wear tri focals, and have slab off on the left (good) eye. Very complicated perscription. Just had them checked a month ago and perscription changed a little.

it is not occuring today!

Finally got a good head ache last nite so took Maxalt in case it really was a migrane that was trying to strart. I had a black out in Oct due to serious migraine so no longer will drive if it hits me. I have never had the bright lights signalling a migraine is coming before, in case that is what that was. Was double checked out at Stanford because of Oct incident since I wanted to have a second opinion as to cause of blackout. They confirmed it was a migraine. I would not take clients in my car until I had that confirmation--(I am a realtor). Only work 7 days a week, 7-14 hour days!

Just had an ekg, blood work ups in the last 2 weeks - ok. check my blood pressure daily also, just to keep good records.

planning on a 2 week vacation visiting daughter and family starting Tuesday, so if it was stress, hopefully that will be resolved.

If it happens again, during the day, should I insist on being checked out by eye doctor or er? Or chalk it up to an early warning for migraine???

Expert:  Dr. A.S. Desai replied 4 years ago.

Thank you for the reply and additional information.

One thing I noticed is that you are a very meticulous and observant person and you have given exactly the same information which I would have needed to answer this question further.

Flashes of light indicate either a traction on the retina or due to migraine. Since you have had a known history of migraine in the past it looks like you have had the same again but with flashes of light too. If you do get similar episodes again, keep a note on the duration of flashes( within 30 to 60 mins or is it more than that), association with headache, any blurring of vision ( whether the vision improves back to how it was earlier prior to the episode or has it remained blurred). If the answer is short duration of flashes which subside within an hour, associated with headache( or without too as in acephalic migraine), not associated with constant blurring of vision, then it is definitely due to migraine. Prophylaxis for migraine includes many different medicines out of which Tab.Flunarizine 10 mg at bedtime for a month is found to be effective.

One should consider going to the ER if the flashes of light continues and is associated with a sudden shower of floaters along with constant fogginess of vision ( classically described as blurriness of vision as if looking through a veil or curtain) as it points towards a retinal detachment(RD). RD is an ocular emergency and should be confirmed ASAP by a retinal specialist. Posterior vitreous detachment (PVD) is the other condition with flashes of light and floaters but is not an emergency. You seem to have this already as you have been experiencing floaters for quite some time now. It is a common age related condition which needs no further treatment but for routine eye check up to look for intactness of retina.

Have a good vacation and enjoy with your family.

Dr. A.S. Desai and other Eye Specialists are ready to help you
Customer: replied 4 years ago.

Stanford prescribed Gabapentin for the migranes. I am on 4 300mg daily. Could not do the 5 300's! Problem is I need to take 2-4 Provigil a day or really cannot work. My local doctor is going to talk to Stanford this week to see if something else can be prescribed because I really think these two meds are in too much conflict.

What disturbs me is if this was related to migranes, then Gabapentin either needs to be increased and then Provigil will need to be increased! I am thinking that Stanford will be very willing to try a different med especially if this was a new twist in my migranes where I receive the warning flashes. That makes taking a med for it easier, but I would question if Gabapentin is doing the job. Also my body does not like the conflict of taking Gabapentin and Provigil at the same time---or so I am convinced.

I have not had a blinding migraine since I went on Gabapentin.

Expert:  Dr. A.S. Desai replied 4 years ago.
As I mentioned earlier there are many medicines available for prophylaxis of migraine out of which Gabapentin 300 is one of them. I don't think the dose of it would be increased because of the flashes. But you can enquire about alternative medicines available for prophylaxis such as Propranolol or Flunarizine. Flashes of light preceding a migraine is called as a visual aura and is seen in case of classical migraine ( one of the types of migraine- there are many variants of it).

Maybe you might find this article interesting to read about migraine-

Customer: replied 4 years ago.

It is now dark out and I am experiencing the light again! Dam!

Now I am wondering if it was happening during the day but because it is so slim a sliver that I could see it in the day light.

Expert:  Dr. A.S. Desai replied 4 years ago.
As long as this flashes of light is not associated with vision reduction ( as explained earlier) I guess it is more likely to be due to the migraine. But since you have a doubt about it being there constantly ( you are not sure if you have missed it out during the daytime), I think it is better to go for a dilated eye exam on monday morning by an ophthalmologist. No point in going to the ER as the chances of being seen by an ophthalmologist is not assured.

Thank you

Related Eye Questions